Central Data Catalog

Citation Information

Type Journal Article - Journal of Antimicrobial Chemotherapy
Title Annular erythema and photosensitivity as manifestations of efavirenz-induced cutaneous reactions: a review of five consecutive cases
Author(s)
Volume 68
Issue 12
Publication (Day/Month/Year) 2013
Page numbers 2871-2874
URL http://jac.oxfordjournals.org/content/68/12/2871.full
Abstract
Objectives In HIV-infected persons, a rash is the most common manifestation of drug hypersensitivity reactions. Non-nucleotide reverse transcriptase inhibitors are a major cause of cutaneous reactions. While the characteristics of nevirapine-associated cutaneous adverse drug reactions (CADRs) have been well described, there are limited data on efavirenz-associated CADRs. The objective of this study was to characterize the clinical features of consecutive cases of efavirenz-associated CADRs in a single referral centre diagnosed over a 3 year period.

Methods We retrospectively reviewed the clinical records of 231 patients admitted with CADRs to a tertiary dermatology ward in Cape Town, South Africa.

Results In 42/231(18%) cases, there had been exposure to efavirenz in the preceding 8 weeks. Of these, 5/42 (12%) patients were diagnosed with probable efavirenz-associated CADRs based on the Naranjo score. The median exposure to efavirenz before the onset of the rash was 12 days (range 2–48). All the patients were female, with a median age of 31 years and a median CD4 cell count of 300 cells/mm3 (range 81–887). Four had a photo-distributed eruption and one had a confluent indurated erythema affecting the face, trunk and limbs. In three out of five cases, there were annular plaques with raised erythematous edges and dusky centres, which were photo-distributed. Two patients had a mild transaminitis and another a mild eosinophilia. Histological features were non-specific, with perivascular lymphocytes the only consistent feature. In all five cases, efavirenz was withdrawn and potent topical steroid was the only CADR-specific intervention. The eruptions resolved on discharge from hospital, with no sequelae except for residual post-inflammatory hyperpigmentation.

Conclusions Photo-distribution and annular erythema should alert clinicians to the possibility of efavirenz-associated CADRs.

Related studies

»